Alert archive / Colorado / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 28, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Apr 29, 2003, 8:00 PM MDT for Washington County, Colorado. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 29, 2003, 8:00 PM MDT (02:00 UTC)
- Expired
- Apr 29, 2003, 9:00 PM MDT
- In force
- 60 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Denver radar (KFTG), 105 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 3:10 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
| Apr 29, 7:45 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 2.0 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 537 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 1453 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
533 WUUS55 KBOU 300200 SVRBOU COC121-300300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 759 PM MDT TUE APR 29 2003 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 900 PM MDT * AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES WEST OF LINDON...OR ABOUT 32 MILES NORTH OF LIMON...MOVING EAST AT 25 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...ANTON... ARICKAREE SCHOOL...LINDON AND THURMAN. VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3976 10359 3959 10359 3958 10290 3996 10293 GARD...WFO BOULDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:13 PM MDT, 5 hours 47 minutes earlier.
Area forecast discussion, Apr 29, 2:13 PM MDT, 5 hours 47 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO ISSUED BY NWS PUEBLO 213 PM MDT TUE APR 29 2003 ...EXTENT AND SEVERITY OF CONVECTION LATE THIS AFTERNOON AND EVENING THE IMMEDIATE CONCERN... SHORT TERM DISCUSSION...SURFACE LOW DEVELOPING OVER SERN CO SOUTH OF KLHX HAS ALLOWED DEEPER LOW LEVEL MOISTURE TO SURGE WESTWARD NORTH OF THE PALMER DIVIDE....WITH LATEST VIS PICS SUGGESTING CONVECTION BREAKING OUT ALONG THE FOOTHILLS FROM THE PALMER DIVIDE NORTH TOWARD KCYS. PERSISTENT STRATUS DECK HAS LIMITED THE AMOUNT OF INSTABILITY OVER FAR NERN CO...WHILE CLOUDS HAVE BROKEN FARTHER WEST WITH SFC TEMPS 5 DEGF WARMER. LAPS CAPES SHOW THIS NICELY...WITH INSTABILITY AXIS AND 1000-1500 J/KG CAPES ALONG A KDEN/KLIC/KLAA LINE. CIN IS JUST ABOUT GONE FROM KDEN TO KLIC...WITH KFTG RADAR LOOP SHOWING A DEFINITE BOUNDARY FROM NERN EL PASO COUNTY INTO ERN DOUGLAS COUNTY. 0-6 KM SHEAR COULD BE BETTER...AS FLOW BECOMES W- SWRLY RIGHT ABOVE THE SFC...KEEPING SHEAR VECTOR MAGNITUDE BELOW 50 KNOTS. GIVEN AMOUNT OF INSTABILITY...THINK AT LEAST ISOLATED SEVERE IS POSSIBLE AS FAR WEST AS THE DENVER METRO...AND WILL MONITOR RADAR TRENDS CLOSELY THE NEXT FEW HOURS. EXPECT UPWARD MOTION TO INCREASE ACROSS THE AREA AS MAJOR PORTION OF THE WRN U.S UPPER TROUGH MOVES ACROSS AND SURFACE SURGE DROPS SOUTH ACROSS THE PLAINS. ETA PROGS A BRIEF PERIOD OF NERLY UPSLOPE WINDS FROM 06-12Z FROM DENVER NORTHWARD...WITH MOIST ERLY FLOW WRAPPING BACK AROUND THE SFC LOW IN KS. WILL BUMP UP POPS SLIGHTLY OVER THE ERN FOOTHILLS AND PLAINS...AND WILL REMOVE EVENING TIMING AS ENOUGH INSTABILITY IS PRESENT TO KEEP TSRA GOING WELL INTO THE NIGHT. SOME SNOW POTENTIAL AFTER MIDNIGHT AT THE HIGHEST ELEVATIONS...MAINLY ABOVE TIMBERLINE...THOUGH -SHSN WILL BE SPOTTY AND WONT MENTION ANY ACCUMS IN THE ZONES. ON WEDNESDAY...WRAPAROUND LOW LEVEL MOISTURE CONTINUES TO ADVECT BACK WESTWARD...MAINTAINING PRECIP CHANCES OVER MOST OF THE AREA. HIGHEST POPS IN THE NERN PLAINS ZONES CLOSER TO THE UPPER LOW. WOULD EXPECT ACTIVITY TO WIND DOWN FAIRLY QUICKLY BY WED EVENING AS SYSTEM MOVES AWAY AND FLOW BECOMES MORE NRLY. CURRENT ZONES LOOK PRETTY GOOD AND WILL ONLY MAKE SOME MINOR UPWARD ADJUSTMENTS TO POPS. LONG TERM DISCUSSION...LOOKS LIKE QUIETER WX IN STORE THU-SAT AS WESTERN U.S. TROUGH RELOADS...THOUGH IT APPEARS IT WILL BE DIFFICULT TO GET RID OF PRECIP CHANCES ENTIRELY AS LOW LEVEL MOISTURE SURGES BACK INTO CO. ONLY WEAK INSTABILITY PROGGED FOR THU AFTERNOON/EVENING...THOUGH BOTH ETA AND GFS GENERATE SOME LIGHT QPF OVER THE MTNS AND FOOTHILLS. BETTER INSTABILITY PROGGED FOR FRI...AS DEEPER MOISTURE IS ADVECTED NWWRD INTO THE STATE...WITH CAPES OVER 500 J/KG BY LATE FRI AFTERNOON. CURRENT FCST HAS SLIGHT CHANCES AREAWIDE BOTH DAYS...WHICH LOOKS REASONABLE AND WILL LEAVE UNCHANGED. TEMPS SHOULD BOUNCE BACK A LITTLE BOTH THU/FRI WITH MORE SUN AND SLIGHT WAA. NEXT MAJOR TROUGH MOVES ONSHORE OVER THE WEEKEND...THEN TOWARD COLORADO LATE SUNDAY/MONDAY TIME FRAME. TIMING STILL A QUESTION...BUT APPEARS INCREASING CHANCES OF PRECIP BOTH SUN AND MON LOOK ON TRACK. --PETERSEN .DEN...NONE.
Hazardous weather outlook, Apr 29, 6:05 AM MDT, 13 hours 55 minutes before
COZ030>051-291700- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 605 AM MDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT AREAS OF FOG AND LOW CLOUDS ACROSS THE NORTHEAST COLORADO PLAINS THIS MORNING WILL DISSIPATE BY 10 AM. VISIBILITIES COULD BE LESS A QUARTER OF A MILE AT TIMES. THE THICKEST FOG WILL BE IN THE SOUTH PLATTE RIVER VALLEY FROM NORTH OF DENVER TO AROUND GREELEY. LATER THIS AFTERNOON THERE WILL BE A THREAT OF STRONG THUNDERSTORMS DEVELOPING OVER EXTREME NORTHEAST COLORADO. AREAS TO THE NORTH AND EAST OF AKRON ARE MOST LIKELY TO SEE THUNDERSTORMS. LARGE HAIL AND GUSTY WINDS WOULD BE THE MAIN PRODUCT OF THESE THUNDERSTORMS. ELSEWHERE ACROSS NORTHEAST COLORADO...AN UPPER LEVEL WEATHER DISTURBANCE APPROACHING THE STATE FROM THE SOUTHWEST WILL PRODUCE ISOLATED SHOWERS OVER THE MOUNTAINS AND I-25 CORRIDOR THROUGH THE EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY...ESPECIALLY NEAR THE WYOMING AND NEBRASKA BORDERS. SEVERE WEATHER IS NOT ANTICIPATED AS THE STORM SYSTEM MOVES EAST OF THE AREA. FOR THURSDAY THROUGH NEXT MONDAY...THERE IS A CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING. THE RISK OF SEVERE WEATHER WILL REMAIN LOW UNTIL AN UPPER LEVEL STORM SYSTEM MOVES INTO THE REGION LATE IN THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. DANKERS/BARJENBRUCH
In the hours before
Local storm report, Apr 29, 5:17 PM MDT, 2 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
517 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
JKLocal storm report, Apr 29, 5:31 PM MDT, 2 hours 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
531 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
0515 PM 5 NE ELIZABETH CO 2.00 INCH HAIL
04/29/03 ELBERT
JKLocal storm report, Apr 29, 5:57 PM MDT, 2 hours 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
557 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
0515 PM 5 NE ELIZABETH CO 2.00 INCH HAIL
04/29/03 ELBERT
0547 PM HIGHLANDS RANCH CO 0.88 INCH HAIL
04/29/03 DOUGLAS
0545 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0550 PM HIGHLANDS RANCH CO 1.75 INCH HAIL
04/29/03 DOUGLAS
JKLocal storm report, Apr 29, 6:07 PM MDT, 1 hour 53 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
607 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
0515 PM 5 NE ELIZABETH CO 2.00 INCH HAIL
04/29/03 ELBERT
0547 PM HIGHLANDS RANCH CO 0.88 INCH HAIL
04/29/03 DOUGLAS
0545 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0545 PM 1 SW LONE TREE CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0550 PM HIGHLANDS RANCH CO 1.75 INCH HAIL
04/29/03 DOUGLAS
JKLocal storm report, Apr 29, 7:11 PM MDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
711 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
0515 PM 5 NE ELIZABETH CO 2.00 INCH HAIL
04/29/03 ELBERT
0547 PM HIGHLANDS RANCH CO 0.88 INCH HAIL
04/29/03 DOUGLAS
0545 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0545 PM 1 SW LONE TREE CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0550 PM HIGHLANDS RANCH CO 1.75 INCH HAIL
04/29/03 DOUGLAS
0652 PM 2 NNE DEER TRAIL CO 0.75 INCH HAIL
04/29/03 ARAPAHOE
0700 PM WIGGINS CO 60 MPH TSTM WIND GUST
04/29/03 MORGAN
0700 PM WIGGENS CO 0.88 INCH HAIL
04/29/03 MORGAN
JKLocal storm report, Apr 29, 7:16 PM MDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
716 PM MDT TUE APR 29 2003
...PRELIMINARY STORM REPORT FOR APRIL 29 2003...
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM 8 W HENDERSON CO 1.00 INCH HAIL
04/29/03 ADAMS
0443 PM 6 E PARKER CO 0.75 INCH HAIL
04/29/03 DOUGLAS
0450 PM GILCREST CO 0.75 INCH HAIL
04/29/03 WELD
0513 PM 11 W FLAGLER CO 1.75 INCH HAIL
04/29/03 LINCOLN
0515 PM 5 NE ELIZABETH CO 2.00 INCH HAIL
04/29/03 ELBERT
0547 PM HIGHLANDS RANCH CO 0.88 INCH HAIL
04/29/03 DOUGLAS
0545 PM HIGHLANDS RANCH CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0545 PM 1 SW LONE TREE CO 1.00 INCH HAIL
04/29/03 DOUGLAS
0550 PM HIGHLANDS RANCH CO 1.75 INCH HAIL
04/29/03 DOUGLAS
0652 PM 2 NNE DEER TRAIL CO 0.75 INCH HAIL
04/29/03 ARAPAHOE
0700 PM WIGGINS CO 60 MPH TSTM WIND GUST
04/29/03 MORGAN
0700 PM WIGGINS CO 0.88 INCH HAIL
04/29/03 MORGAN
0711 PM 6 S FORT MORGAN CO TORNADO ON GROUND
04/29/03 MORGAN
JKThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 6:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 67 min |
| Apr 29, 6:29 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 46 min |
| Apr 29, 6:40 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 65 min |
| Apr 29, 6:42 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 48 min |
| Apr 29, 6:59 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 61 min |
| Apr 29, 7:05 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas, Elbert | 55 min |
| Apr 29, 7:08 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas, Elbert | 52 min |
| Apr 29, 7:16 PM MDT | Tornado Warning | BOU | Morgan | 44 min |
| Apr 29, 7:21 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Weld | 54 min |
| Apr 29, 7:32 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 43 min |
| Apr 29, 8:29 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Elbert | 46 min |
| Apr 29, 9:01 PM MDT | Severe Thunderstorm Warning | BOU | Washington | 29 min |
| Apr 29, 9:13 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 62 min |
| Apr 29, 9:16 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 44 min |
| Apr 29, 9:27 PM MDT | Tornado Warning | BOU | Washington | 48 min |
| Apr 30, 1:02 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 58 min |
| Apr 30, 1:18 PM MDT | Tornado Warning | BOU | Lincoln | 57 min |
| Apr 30, 2:12 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 33 min |
| Apr 30, 4:15 PM MDT | Tornado Warning | BOU | Weld | 60 min |
| Apr 30, 4:31 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.